Asthma Center Co-Director gives the short answer

My colleagues and I recently published a review of the literature examining a possible association between leukotriene-modifying agents (LTMA) and suicidality, and we found neither sufficient evidence to affirm the association nor enough clarity to conclusively disprove it. In short, I think the association is weak at best.

The LTMA montelukast is one of our most effective pharmacologic therapies for allergic asthma. In 2008, the Federal Drug Administration issued a warning based on a case report involving the death by suicide of a teenager with no prior mental health history and drastic mood and emotional changes following commencement of montelukast. Later, the warnings were extended to other LTMAs like zileuton and zafirlukast. Because no clear pharmacophysiological link can explain an association between LTMAs and suicide, the warnings were quite controversial.

Our extensive literature review revealed that most of the data indicating a potential association between suicidality and LTMA use is from individual case reports. Any research studies have been inconclusive. Confounding factors include other medications that increase the risk of suicidality (like steroids) and the increased incidence of suicide mortality for patients with asthma compared with controls. Other factors that make this association unlikely include:

  • Reporting bias in spontaneous event-reporting systems
  • Absence of positive evidence from clinical trials
  • Negative evidence from ecological studies
  • Absence of pharmacological mechanisms supporting the association

While we have strong evidence that suicide outcomes and LTMAs are not positively associated at the population level, I hesitate to generalize to individual cases. With any patient I see for asthma, I consider the whole person, including barriers to care and other possible confounding conditions such as depression. When patients are well treated for depression, the use of LTMAs may not be a concern. However, I am more likely now to ask whether changes in medication in the past might have resulted in any changes in mood or depression, and I may avoid continuing or restarting LTMAs in those instances.

Dr. Khatri is Co-Director of the Asthma Center.

Source